According to an FDA Safety Announcement issued this afternoon, the potential side effects of Multaq, a prescription drug used to treat abnormal heart rhythm, may be linked to an increased risk of acute liver failure or other liver problems.
>>FDA WARNING: Severe Liver Injury with Multaq
Multaq (dronedaron) is a new medication that was just approved in July 2009. It is used to treat patients who have had an abnormal heart rhythm during the past six months, such as atrial fibrillation or atrial flutter. Although it has only been on the market for a short period of time, nearly 150,000 people in the United States filled a prescription for the heart drug as of October 2010.
The FDA has received a number of reports of heptocellular liver injury and hepatic failure among users of Multaq, including at least two cases of acute liver failure from Multaq that resulted in the need for a liver transplant.
The two cases of Multaq liver failure occurred within the first six months of use (4.5 months and 6 months). The patients were both females approximately 70 years old with previously normal hepatic serum enzymes.
New warnings and information will be added to the label about the potential risk of a Multaq liver injury, and the FDA is continuing to review reports of other Multaq problems submitted through their Adverse Event Reporting System.
Patients taking Multaq have been advised to speak with their doctor about any concerns about Multaq side effects, but the medication should not be stopped unless under a doctor’s direction.
Potential signs of liver problems from Multaq could include:
- Right upper quadrant pain
- Dark urine
The lawyers at Saiontz & Kirk, P.A. are reviewing this new information and evaluating the possibility that individuals diagnosed with liver failure or another liver injury may be entitled to compensation through a Multaq lawsuit. To submit information about liver problems on Multaq experienced by yourself, a friend or family member, request a free consultation and claim evaluation.